Flash Flood, Sangamon
- When
- May 28, 3:30 PM CST to 4:00 PM CST
- Where
- Sangamon County, Lowder
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Isolated thunderstorms over Central Illinois dumped several inches of rain in a short amount of time. Several county roads southwest of Weldon (DeWitt County) were flooded, as well as roads in southwestern Sangamon County near Lowder.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms over Central Illinois dumped several inches of rain in a short amount of time. Several county roads southwest of Weldon (DeWitt County) were flooded, as well as roads in southwestern Sangamon County near Lowder. In Champaign, several roads in town were flooded due to the heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 12:00 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 100 PM CDT TUE MAY 28 2002 12Z AVN JUST IN AND RELATIVELY CLOSE TO 12Z ETA WHICH BOTH MODELS ARE SLOWER WITH PACIFIC FRONT NOT MOVING EAST THRU CENTRAL IL UNTIL MIDNIGHT THU NIGHT. WILL CONTINUE CHANCE POPS OF CONVECTION THRU THU EVENING WITH ENHANCED CHANCES DURING AFTERNOON AND EVENING AS WE CONTINUE TO BE IN THE SAME WEATHER PATTERN THAT STARTED MON. DRIER WEATHER RETURNS LATE THIS WEEK WITH ANOTHER CHANCE OF CONVECTION EARLY NEXT WEEK. 17Z SURFACE ANALYSIS AS WARM FRONT ALONG I-74 WITH DEWPOINTS IN MID TO UPPER 60S...EVEN MORE HUMID THAN YESTERDAY. WARM TEMPS 75 TO 82. UNSTABLE ATMOSPHERE AGAIN WITH LIFTED INDICES OF MINUS 5 TO 6 ACROSS CWA. SCATTERED CONVECTION SHOULD AGAIN DEVELOP DURING THIS AFTERNOON AND CONTINUE TONIGHT ESPECIALLY THIS EVENING. BOUNDARY THAT WAS BETWEEN I-70 AND I-72 YESTERDAY IS CLOSER TO I-74 AT 17Z SO CONVECTION SHOULD BE FOCUSED NEAR IT...SO A BIT FURTHER NORTH THAN MON. WILL MENTION LOCALLY HEAVY RAIN TONIGHT AS MID/UPPER LEVEL STEERING WINDS WEAK...SW 5-15 KTS AT 700 AND 500 MB AS SUMMER TIME PATTERN PREVAILS. ENHANCED ALSO BY WEAK SHORT WAVE ENERGY EJECTING OUT OF CENTRAL PLAINS TOWARD CENTRAL IL. ISOLATED SVR AND LOCALIZED FLOODING POSSIBLE N OF I-70 THRU THIS EVENING LIKE MON...JUST FURTHER NORTH. LITTLE CHANGE WED AND THU WITH ENHANCE DIURNALLY DRIVEN CONVECTION IN AFTERNOON AND EVENING. BOUNDARY SHOULD LIFT NORTH OF CWA WED BUT STILL WEAK SHORT WAVE ENERGY TO INTERACT WITH UNSTABLE ATMOSPHERE TO DEVELOP CONVECTION. NO SLIGHT RISK BUT ISOLATED SVR WITH LOCALIZED FLOODING STILL POSSIBLE THRU THU EVENING. GUIDANCE TEMPS SIMILAR AND FOLLOWED WITH LOWS IN THE LOW TO MID 60S AND HIGHS 80 TO 85 THRU THU. PACIFIC COLD FRONT MOVES EAST ACROSS IL THU EVENING...EXITING EAST OF IL AROUND 06Z/FRI. FAIRLY ACTIVE SPLIT UPPER LEVEL FLOW THRU THU SHIFTS LATE THIS WEEK WITH STRONG UPPER LEVEL RIDGE OVER CO AND IL IN A NW FLOW ALOFT. DRIER/LESS HUMID AND SOMEWHAT COOLER AIR STILL LOOKS TO ARRIVE FRI AND SAT. MOST EXTENDED MODELS STILL SHOWING MCS ACTIVITY MOVING ESE FROM THE NORTHERN PLAINS INTO CENTRAL IL SAT NIGHT THRU TUE. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI EE 063/082 063/083 063 07443 PIA EE 063/081 063/082 062 07544 DEC EE 063/082 063/083 063 07443 CMI EE 062/081 062/082 063 07544 MTO EE 063/082 064/083 064 07443 LWV EE 066/083 066/085 065 07343 .ILX...NONE. KH
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1205 PM CDT TUE MAY 28 2002 SCATTERED STORMS OVER NORTHEASTERN MISSOURI WILL CONTINUE TO MOVE EAST INTO CENTRAL ILLINOIS THIS AFTERNOON. A STATIONARY FRONT OVER THE AREA WILL INTERACT WITH A WARM AND UNSTABLE AIRMASS TO THE SOUTH...TO PRODUCE ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS COULD CONTAIN SMALL HAIL...GUSTY WINDS...INTENSE LIGHTNING AND LOCALLY HEAVY RAINFALL. AUTEN
The national radar mosaic for the moment the first event began.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302965, 5302966, 5302964.